Indiana, 2016

Tornadoes and Damaging Winds in Indiana, March 24, 2016

March 24, 2016 · NWS IWX · 13 events in 2 counties and zones

A strong cold front moved into area with deepening low pressure tracking across northwestern Indiana. Strong low level flow with surface winds southwest to even southerly in area of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong cold front moved into area with deepening low pressure tracking across northwestern Indiana. Strong low level flow with surface winds southwest to even southerly in area of damage. High shear values, moderate low level helicity and a narrow plume of mid to upper 50 dewpoints helped set the stage for lines of strong to severe storms, a few of which briefly produced tornadoes within larger areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 24, 12:08 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 24, 12:08 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EDT THU MAR 24 2016

.SYNOPSIS...
ISSUED AT 200 PM EDT THU MAR 24 2016

A DISTURBANCE WILL INTERACT WITH A FRONTAL BOUNDARY ACROSS THE
AREA TO PRODUCE WIDESPREAD RAIN SHOWERS ALONG WITH A FEW
THUNDERSTORMS THROUGH THIS AFTERNOON. GUSTY SOUTH WINDS ARE
EXPECTED IN ADVANCE OF THE COLD FRONT WITH THIS SYSTEM...
PARTICULARLY ACROSS FAR NORTHEAST INDIANA AND NORTHWEST OHIO
TODAY. CLOUDS WILL DIMINISH ON FRIDAY WITH COOLER TEMPERATURES.
LOW TEMPERATURES TONIGHT WILL DROP INTO THE LOWER TO MID 30S.
HIGHS ON FRIDAY WILL ONLY BE IN THE 40S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM EDT THU MAR 24 2016

STALLED SURFACE BOUNDARY REMAINS SPRAWLED FROM FAR NORTHERN INDIANA
INTO FAR NORTHWEST OHIO THIS MORNING. BROAD ISENTROPIC LIFT/MOISTURE
ADVECTION CONTINUES IN ASSOCIATION WITH THIS BOUNDARY AND HAS
LARGELY BEEN RESPONSIBLE FOR WIDESPREAD RAIN SHOWERS/DRIZZLE ACROSS
PRIMARILY NORTHERN HALF OF THE FORECAST AREA DURING THE OVERNIGHT
HOURS. EXPECTING THAT SOME DIMINISHMENT IN RAIN SHOWER COVERAGE WILL
OCCUR ACROSS THE NORTH DURING THE EARLY-MID MORNING HOURS AS MORE
FAVORED ZONE OF ISENTROPIC ASCENT PER 295K-300K LAYER PROGS LIFTS
NORTHWARD ACROSS CENTRAL LOWER MICHIGAN. RAIN POTENTIAL TO RAMP
UP FROM WEST TO EAST FROM MID MORNING THROUGH THE AFTERNOON AS
POTENT PV ANOMALY OVERSPREADS MID MS VALLEY/SOUTHERN GREAT LAKES
ALONG WITH A CORRESPONDING DOWNSTREAM LOW/MID LEVEL FGEN RESPONSE.
SOME WEAK ELEVATED INSTABILITY IS NOTED PER SPC RUC ANALYSIS AT
06Z ACROSS THE FAR NORTH...BUT PRIMARY INSTABILITY AXIS OF NOTE
FOR LOCAL AREA WILL BE IMMEDIATELY PRECEDING SFC COLD FRONTAL
BOUNDARY THIS AFTERNOON WITH SOME DIFFERENTIAL THERMAL ADVECTION
SETTING UP THIS NARROW CORRIDOR OF INSTABILITY. MAGNITUDE OF
INSTABILITY IS EXPECTING TO BE ON THE MARGINAL SIDE...GENERALLY IN
THE 500-800 J/KG RANGE...BUT A BRIEF POTENTIAL OF NEAR SFC/SFC
BASED INSTABILITY MAY EXIST ACROSS SOUTHEAST HALF OF THE AREA LATE
MORNING-LATE AFTERNOON. THIS WEAK INSTABILITY COMBINED WITH FAIRLY
IMPRESSIVE DEEP LAYER SHEAR MAGNITUDES OF 50-60 KNOTS DOES POSE
SOME CONCERN FOR SMALL LINEAR BOWING SEGMENTS. THIS THREAT REMAINS
HIGHLY CONDITIONAL ON INSTABILITY AND OVERALL SEVERE THREAT
REMAINS LOW. NOT MUCH CHANGE FROM PREVIOUS FORECAST THINKING WITH
ISOLD SEVERE POTENTIAL AT BEST TODAY GIVEN LIMITED
INSTABILITY...WITH ISOLATED STRONGER WIND GUSTS AS THE MAIN
THREAT.

TEMPERATURE FORECAST REMAINS A CHALLENGING ONE IN THE NEAR
TERM...WITH A 20 DEGREE NORTH TO SOUTH TEMPERATURE DIFFERENTIAL
ACROSS THE FORECAST AREA THIS MORNING. SFC BOUNDARY HAS REMAINED
SOMEWHAT STUBBORNLY ANCHORED ACROSS FAR NORTHERN INDIANA...BUT
SHOULD START TO SEE SOME NORTHWARD RETREAT OF THIS BOUNDARY IN THE
09Z-15Z TIMEFRAME. THIS SHOULD PUT BULK OF FORECAST AREA IN WARM
SECTOR...ALBEIT FOR A VERY BRIEF TIME ACROSS THE FAR NORTHWEST AS
SFC REFLECTION REACHES NORTHWEST INDIANA LATE MORNING. OVERALL NOT
MUCH CHANGE TO INHERITED MAX TEMPS...WITH JUST A SLIGHT UPWARD
ADJUSTMENTS INTO THE MID 60S FAR SOUTH CENTRAL/EAST WHERE RESIDENCE
TIME OF WARM SECTOR WILL BE PROLONGED...AND WHERE A MORE DELAYED
PRECIP TIMING IS ANTICIPATED. ANOTHER LOWER END CONCERN TODAY WILL
BE A BRIEF POTENTIAL OF NEAR ADVISORY OR ADVISORY LEVEL SOUTH-
SOUTHWEST WINDS AHEAD OF THIS SYSTEM. SFC REFLECTION SHOULD BE IN A
SLIGHT DEEPENING MODE THIS AFTERNOON WITH AN AXIS OF FAIRLY
STRONG SFC PRESSURE FALLS EXPECTED TO DEVELOP/MIGRATE ACROSS
SOUTHEAST LOWER MICHIGAN. THESE PRESSURE FALLS COMBINED WITH
POTENTIALLY BETTER MIXING WHERE SFC TEMPS ARE EXPECTED TO REACH
THE MID 60S...COULD ALLOW FOR A BRIEF WINDOW OF 35 TO 45 MPH WIND
GUSTS ACROSS THE FAR EAST IN THE 16Z-21Z TIMEFRAME GIVEN STRONG
LOW LEVEL WIND FIELD. HAVE HELD OFF ON ANY WIND ADVISORY AT THIS
TIME GIVEN LOW CONFIDENCE ON DEPTH OF MIXING AND RELATIVELY SHORT
DURATION OF THIS POTENTIAL.

DRY SLOT TO OVERSPREAD THE AREA TONIGHT AS COLDER AIR ADVECTS
SOUTHEASTWARD BEHIND THE FRONT DIMINISHING PRECIP COVERAGE IN THE
EVENING...ALTHOUGH DEFORMATION ZONE MAY PROLONG AT LEAST SCATTERED
SHOWERS ACROSS THE FAR NORTHWEST. ANY CHANGEOVER TO SNOW SHOULD BE
OF MINIMAL PRECIP COVERAGE/INTENSITY AND NO SNOW ACCUMULATION IS
ANTICIPATED AT THIS TIME. END OF THIS PRECIP EVENT COULD TURN OUT
TO BE MORE DRIZZLY IN NATURE TONIGHT...BUT CURRENTLY NOT EXPECTING
ANY SIGNIFICANT IMPACTS FROM POTENTIAL DRIZZLE OR FREEZING DRIZZLE
TONIGHT.

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 342 AM EDT THU MAR 24 2016

MUCH MORE BENIGN WEATHER ANTICIPATED FOR FRIDAY AND SATURDAY. ANY
RESIDUAL RN/SN SHOWERS WILL BE QUICKLY CUT OFF BY 12Z AS SHORTWAVE
RIDGE AND ASSOCIATED BUBBLE OF SUBSIDENCE/SURFACE HIGH PRESSURE FOLD
INTO THE GREAT LAKES. SHOULD BE MOSTLY SUNNY BY AFTERNOON AS
NEGATIVE THETA-E ADVECTION FINALLY ERODES THIN LAYER OF MOISTURE
TRAPPED UNDER SUBSIDENCE INVERSION IN CAA REGIME. HIGH TEMPS WILL
MAKE A RUN AT UPPER 40S BY LATE AFTERNOON AS WINDS START TO BACK.
LOW 50S MAY EVEN BE POSSIBLE IF MORNING CLOUDS DISSIPATE QUICKER
THAN EXPECTED. MUCH WARMER CONDITIONS FOR SATURDAY AS SW FLOW/WAA
RAMP UP AHEAD OF NEXT WAVE. UPPER 50S TO NEAR 60F POSSIBLE GIVEN
850MB TEMPS AROUND 4C...BUT THE TRADEOFF WILL BE INCREASING HIGH-
BASED CLOUDS ESPECIALLY IN OUR NORTHWEST BY AFTERNOON AS MIDLEVEL
WARM/MOIST AIR ADVECTION INCREASES.

NEXT CHANCE OF RAIN WILL ARRIVE EARLY SUNDAY MORNING AS ANOTHER
VIGOROUS SHORTWAVE RIPPLES THROUGH THE REGION. STILL SOME
INCONSISTENCIES AMONG THE LATEST DETERMINISTIC GUIDANCE TO WORK OUT.
HOWEVER DOES APPEAR TO BE SOME CONSENSUS FOR SURFACE WAVE
DEVELOPMENT ALONG BAROCLINIC ZONE WITH DECENT SHOT OF SOME MODERATE
RAIN AS MIDLEVEL TROUGH TAKES ON AT LEAST A NEUTRAL TILT. BEST
PRECIP CHANCES LOOK TO BE SUNDAY AFTERNOON INTO SUNDAY NIGHT.
THERMAL PROFILES SHOULD BE WARM ENOUGH FOR ALL RAIN...THOUGH IT IS
WORTH NOTING THE ECMWF SOLUTION WOULD SUPPORT THE POSSIBILITY OF A
FEW WET SNOWFLAKES MIXING IN ON BACK EDGE OF EXITING DEFORMATION
BAND. STILL PLENTY OF TIME TO WATCH THIS EVENT AND SUSPECT THERE
WILL BE CHANGES SINCE PARENT JET ENERGY IS STILL OVER THE NORTH
PACIFIC. QUIET WEATHER THEREAFTER AS SPRAWLING MID/UPPER RIDGE AND
SURFACE HIGH MOVE OVER THE REGION. COOL AT FIRST BUT SHOULD WARM UP
AGAIN BY MIDWEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 202 PM EDT THU MAR 24 2016

TIMING OF LACKLUSTER CONVECTION INTO KSBN IN 20-22 UTC WINDOW.
LESS CERTAINTY OF CONVECTION HOLDING TOGETHER THROUGH THE LATER
EVENING HOURS DUE TO LACK OF SIGNIFICANT DOWNSTREAM
DESTABILIZATION. BEST CHC FOR IFR CIGS AT KSBN AS WELL IN CLOSER
PROXIMITIY TO DEEP WRAPPED MOISTURE NW OF SURFACE LOW TRACK.
OTHERWISE LONG DURATION FUELING/ALTERNATE CRITIERA FOR NORTHERN
INDIANA...TURNING DECIDEDLY VFR TOWARD END OF FORECAST PD AS DRY
AIR ADVECTION AND SUBSIDENCE BRING AT LEAST PARTIAL
CLEARING/SCATTER OUT OF STRATOCU DECK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING FROM 8 PM THIS EVENING TO 5 AM EDT FRIDAY FOR
     LMZ043-046.

&&

SYNOPSIS...MURPHY
SHORT TERM...MARSILI
LONG TERM...AGD
AVIATION...MURPHY

VISIT US AT WW.WEATHER.GOV/IWX

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 24, 2:28 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EDT THU MAR 24 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
428 AM EDT THU MAR 24 2016 /328 AM CDT THU MAR 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THIS MORNING THROUGH
THIS AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT
ISOLATED STRONG TO SEVERE WIND GUSTS ARE POSSIBLE.

SOUTH TO SOUTHWEST WINDS MAY GUST TO 35 TO 45 MPH ACROSS EXTREME
NORTHEAST INDIANA AND NORTHWEST OHIO FROM LATE THIS MORNING
THROUGH LATE AFTERNOON IN ADVANCE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY HIGH WIND GUSTS OR ISOLATED DAMAGE FROM
SCATTERED THUNDERSTORMS TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-250830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
428 AM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH MID AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TONIGHT. A FEW
GALE GUSTS ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO CONTINUE
THROUGH FRIDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, La Porte

When
March 24, 12:26 PM CST to 12:27 PM CST
Where
La Porte County, 2.78 mi W of Thomaston to 2.69 mi W of Thomaston
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.375, -86.873

A survey of damage and eyewitness reports indicate a tornado briefly touched down in a open field southwest of the intersection of County Road 1600 south and 900 West. The tornado rapidly crossed County Road 900 South and impacted a 120 foot by 80 foot pole barn, with 80 percent of the roof removed and thrown into adjacent fields. A center pivot irrigation system was not damaged to the east of the barn, suggesting the tornado quickly lifted. Eyewitnesses reported watching 2 separate funnels lowering and raising off to the west.

Thunderstorm Wind, La Porte

When
March 24, 12:28 PM CST to 12:29 PM CST
Where
La Porte County, 1.7 mi ENE of Hanna
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.433, -86.752

One segment of a center pivot irrigation system was flipped towards the northeast.

Tornado, La Porte

When
March 24, 12:30 PM CST to 12:33 PM CST
Where
La Porte County, 2.7 mi WSW of Kingsford Hgts to 1.77 mi WSW of Kingsford Hgts
Rating
EF0
Path length
0.94 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.439, -86.730

A NWS survey of damage found indications of a tornado touching down in an open field east of the intersection of State Route 39 and West County Road 1150 South. The tornado quickly moved northeast causing extensive damage to a small grove of trees, crossed 1150 South and snapped four power poles before lifting northeast of the intersection of County Roads South 100 West and West 1150 South.

Thunderstorm Wind, La Porte

When
March 24, 12:30 PM CST to 12:31 PM CST
Where
La Porte County, 1.7 mi ENE of Hanna
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.433, -86.752

Several trees were found snapped or damaged at a residence.

Tornado, La Porte

When
March 24, 12:35 PM CST to 12:37 PM CST
Where
La Porte County, 0.97 mi S of Kingsford Hgts to 1.27 mi SSE of Kingsford Hgts
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.436, -86.679

A NWS survey of damage found indications of a tornado touching down at a farm on South County Road 100 East, north of East County Road 1200 South. A 1000 pound metal feeder was picked up over a four foot high fence with no damage to the fence. Several dozen calf pens were picked up with the calves still in them and carried for a half mile or more into an adjacent wooded area. At least two pens were found to have been picked up over the tree tops by the tornado and dropped into the wooded area with one of the pens landing between a cluster of 3 trees that were uprooted shortly after. One calf was injured, but was expected to recover.

Several trees were uprooted with a center pivot irrigation system suffering damage to one of the segments. Maximum wind speeds were estimated at 85 mph, but could have potentially been as high as 90 mph.

Thunderstorm Wind, La Porte

When
March 24, 12:35 PM CST to 12:36 PM CST
Where
La Porte County, 0.19 mi W of Kingsford Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.450, -86.684

A survey of damage found a six segments of a north to south oriented center pivot irrigation system flipped.

Thunderstorm Wind, La Porte

When
March 24, 12:38 PM CST to 12:39 PM CST
Where
La Porte County, 1.1 mi SE of Kingsford Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.439, -86.664

A portion of a barn roof was pealed off from west to east.

Thunderstorm Wind, St. Joseph

When
March 24, 2:05 PM EST to 2:06 PM EST
Where
St. Joseph County, 2.32 mi NNW of Gilmer Park
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.630, -86.320

Broadcast media reported several power poles were leaning along Mayflower Road between State Route 23 and Cloyd Street. A roof was blown off a building on West Dunham.

Thunderstorm Wind, St. Joseph

When
March 24, 2:07 PM EST to 2:08 PM EST
Where
St. Joseph County, 2.07 mi SE of (Sbn)michiana Arpt S
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.680, -86.290

Broadcast media reported store fronts along Western avenue in South Bend having their windows blown out. There was also reports of tree limbs and power lines down.

Thunderstorm Wind, St. Joseph

When
March 24, 2:07 PM EST to 2:08 PM EST
Where
St. Joseph County, 0.52 mi W of South Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.670, -86.260

The public reported trees limbs and trees down on the 900 block of Napier.

Thunderstorm Wind, St. Joseph

When
March 24, 2:10 PM EST to 2:11 PM EST
Where
St. Joseph County, 1.03 mi W of South Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.670, -86.270

Broadcast media reported a trees was blown down onto power lines. A set of bleachers at a nearby sports field was also blown over.

Thunderstorm Wind, St. Joseph

When
March 24, 2:10 PM EST to 2:11 PM EST
Where
St. Joseph County, 1.03 mi W of Rupel
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.600, -86.400

Broadcast media reported a one to two foot diameter tree was blown down on Kline Trail near Crumstown. Several other tree limbs were also blown down in the area.

Thunderstorm Wind, St. Joseph

When
March 24, 2:10 PM EST to 2:11 PM EST
Where
St. Joseph County, 2.93 mi WSW of Rupel
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.580, -86.430

Broadcast media reported damage to a roof and a smaller structure on Lath Trail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624996, 625529, 625453, 625530, 625456, 625542, 625544, 625475, 625481, 625482, 625478, 625483, 625484.